16nov bronchitis hero default

Bronchitis

Most people with acute bronchitis have infections that can be dealt with by their immune system. They will usually only need treatment for the symptoms of bronchitis. Bronchitis is most often caused by a virus, so antibiotics won’t help, particularly if you are otherwise healthy with a normal immune system. Antibiotics do not kill viruses. There are ways you can relieve the symptoms of bronchitis (e.g. headache, aches, pains and fever), and some over-the-counter medicines that you can take.

×

Choose what’s right for you with confidence

Join today and get instant access to all test results and research.

Join Consumer Now

See your health professional if your symptoms change or become worse, as pneumonia is a common complication of bronchitis.

Relieving symptoms

You can relieve your symptoms by:

  • resting
  • drinking plenty of water and non-alcoholic fluids
  • avoiding exposure to cigarette smoke
  • inhaling steam; this can help relieve a blocked nose. Supervise your child while they breathe in steam from a hot bath or shower in a closed room.

You can help soothe a sore throat by:

  • gargling with warm salty water
  • sucking on an ice cube or a throat lozenge
  • drinking hot water with honey and lemon; this can also be a simple and effective home remedy.

Medicines

There are over-the-counter medicines you can take to help manage the symptoms of bronchitis. These include:

  • paracetamol, ibuprofen and aspirin for relieving pain and fever
  • decongestants and saline nasal sprays or drops for relieving a blocked nose.

For relieving pain and fever:

  • Adults and children older than 1 month can take paracetamol.
  • Adults and children older than 3 months can take ibuprofen.
  • The correct dose of paracetamol or ibuprofen for children who have pain or fever is worked out according to how much your child weighs.
  • Do not give aspirin for pain or fever to children younger than 12 years as it may cause serious side effects (e.g. Reye’s syndrome, see below).
  • Do not give aspirin for fever to children 12 to 16 years old. This is because Reye’s syndrome, which can affect brain function and cause liver damage, has been associated with aspirin use in children (this is rare, i.e. fewer than 1 in 1000 people will experience the side effect).

Fevers are common in young children, especially if they have a chest infection or after a vaccination. A fever (a temperature of 38.5°C or higher) doesn’t necessarily mean you or your child has a serious illness. In fact, a fever helps the body's immune system to fight infection.

Using pain and fever medicine safely

  • Paracetamol and ibuprofen are common ingredients in some cold and flu medicines, so it’s important to check the active ingredients on the label of your medicine to avoid ‘doubling up’ and taking other medicines that also contain paracetamol or ibuprofen.
  • It’s important to tell your health professional about all the medicines you or anyone in your care is taking, including prescription, over-the-counter and complementary medicines (‘herbal’ or ‘natural’ medicines and vitamin or mineral supplements). This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
  • Some medicines cannot be taken by people with particular medical conditions, by people who are also taking certain other medicines, by young children, during pregnancy or when breastfeeding.

Ask your pharmacist or doctor for advice about the safest medicine for you or your child, and always read the label on your medicine.

Medicine to relieve a blocked nose (nasal congestion)

Intranasal decongestants can help to relieve a blocked nose, but should not be used for more than 4 or 5 consecutive days to avoid rebound nasal congestion.

Medicated nasal decongestants must not be used in babies younger than 6 months, as rebound congestion may cause breathing difficulty. Decongestants containing pseudoephedrine, phenylephrine, oxymetazoline or xylometazoline must not be used in children younger than 6 years. Use salt water (saline) nasal sprays or drops instead of a nasal decongestant for these children. Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) leaflet for your medicine if available.

See your health professional if you notice a change in your symptoms or they become worse, as pneumonia is a common complication of bronchitis.

Cough and cold medicines

Cough, and combination ‘cough and cold’, medicines are available and may relieve your symptoms, but there is not enough information from good quality clinical trials proving their effectiveness, particularly in children. Cough medicines can also sometimes cause unwanted side effects such as drowsiness, nausea, vomiting and constipation. They are not recommended for use in children under 2 years.

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child. Always read the information on the label and the consumer medicine information (CMI) for your medicine (if available).

It’s OK to ask questions
If you have questions about your symptoms or the medicines managing your symptoms, speak with your health professional.

You can also download this information as a pdf (403 KB).

Adapted from NPS MedicineWise (2012), Medicines and treatments for bronchitis. Reasonable care is taken to provide accurate information at the time of creation. This information is not intended as a substitute for medical advice and should not be exclusively relied on to manage or diagnose a medical condition. NPS MedicineWise and Choosing Wisely New Zealand do not assume any responsibility or liability arising from any error or omission or from reliance on any information in this resource.

16nov choosing wisely promo default

Choosing Wisely

This article is part of our content on Choosing Wisely, a campaign encouraging a change in thinking by health professionals and consumers to avoid unnecessary medical intervention.

Learn more